Illinois, 2015

Excessive Heat in Illinois, July 27 to 29, 2015

July 27 to 29, 2015 · NWS PAH · 19 events in 19 counties and zones

Heat indices peaked around 110 degrees on three consecutive afternoons across much of southern Illinois. Places north of a line from Carbondale to Harrisburg peaked around 110 on only two afternoons, which were the 28th and 29th.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heat indices peaked around 110 degrees on three consecutive afternoons across much of southern Illinois. Places north of a line from Carbondale to Harrisburg peaked around 110 on only two afternoons, which were the 28th and 29th. The maximum observed heat indices at several cities over the three-day period included: 111 degrees at Carbondale, 113 at Marion, 115 at Metropolis, 114 at Cairo, 110 at Mount Vernon, and 111 at Fairfield. All of the preceding sites were airport sites. A 500 mb high over the southern Plains built slowly east and northeast into the Mid-Mississippi Valley. At the surface, weak high pressure over the Tennessee Valley produced a persistent southwest wind flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 27, 5:45 AM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Jul 27, 5:45 AM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
645 AM CDT MON JUL 27 2015

.UPDATE...
ISSUED AT 645 AM CDT MON JUL 27 2015

UPDATED THE AVIATION DISCUSSION FOR THE 12Z TAF ISSUANCE.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 257 AM CDT MON JUL 27 2015

AVERAGE TO BELOW AVERAGE CONFIDENCE IN THE SHORT TERM AS MODELS ALL
OVER THE PLACE TRYING TO DETERMINE TIMING AND PLACEMENT OF
CONVECTION IN THE PERIOD.

THE BIG STORY...IF YOU WILL...IN THE SHORT TERM WILL BE THE RETURN
OF OPPRESSIVE HEAT AND HUMIDITY STARTING THIS AFTERNOON. FEEL THAT
HEAT INDICES WILL TOP OUT AROUND 105 MAINLY OVER OUR SEMO COUNTIES
BUT WILL BE HIGHER AND MORE WIDESPREAD ON TUESDAY SO WILL ISSUE A
HEAT ADVISORY ACCORDINGLY AND JUST GO WITH AN SPS FOR THIS
AFTERNOON. WITH THE APPROACH/PASSAGE OF A COLD FRONT...CLOUD
COVER...CONVECTION...ETC HEAT INDICES MAY HAVE A HARD TIME REACHING
ADVISORY CRITERIA SO WILL NOT INCLUDE WEDNESDAY AT THIS TIME.

IN THE MEANTIME...SINCE MODELS NOT GETTING A HANDLE ON CURRENT
CONVECTION OR FORECAST CONVECTION FOR THAT MATTER...DECIDED TO GO
WITH A COMBINATION OF HIGHER RESOLUTION MODELS HRRR/ARW. OF COURSE
ALOT WILL DEPEND ON THE PESKY H5 RIDGE AND WARM MID LEVEL
TEMPERATURES THAT OCCASIONALLY NOSE IN ACROSS THE REGION SHUTTING
DOWN CONVECTION. A SURFACE TROUGH/FRONT JUST TO OUR NORTH AT THE
TIME OF THIS WRITING IS FORECAST TO SAG SOUTHWARD INTO OUR CWA
TODAY. THIS SHOULD CAUSE CONVECTION CURRENTLY OVER THE NORTHERN
PORTIONS OF OUR CWA TO SHIFT SOUTHWARD WITH TIME WHICH IS WHAT THE
HIGH RESOLUTION MODELS ARE HINTING AT.

TONIGHT SHOULD BE PRECIPITATION FREE BUT ON TUESDAY THE
AFOREMENTIONED BOUNDARY WILL HAVE LIFTED BACK TO THE NORTHEAST
SECTIONS OF OUR CWA SO ANY CHANCES FOR CONVECTION SHOULD BE LIMITED
TO THAT AREA. NOT TOO SURE WHAT TO DO WITH PRECIPITATION CHANCES
TUESDAY NIGHT WITH SO MUCH MODEL DISAGREEMENT SO WILL LEAVE DRY FOR
THE TIME BEING.

BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE WEDNESDAY WITH
THE APPROACH AND PASSAGE OF A BONA FIDE COLD FRONT. EVEN WITH VERY
WARM TEMPERATURES AND HIGH DEWPOINTS FORECAST FOR WEDNESDAY...MODELS
SHOWING WEAK LOW LEVEL CONVERGENCE ALONG THE BOUNDARY AND WEAK UPPER
LEVEL SUPPORT SO WILL KEEP POPS IN THE CHC CATEGORY FOR NOW.

PRECIPITATION CHANCES MAY LINGER OVER OUR FAR SOUTHEAST SECTIONS
WEDNESDAY EVENING AS THE DEEPER MOISTURE GETS SCOURED OUT BY THE
FRONTAL PASSAGE. BEYOND THAT IT SHOULD BE DRY AND GETTING COOLER
WITH LOWER HUMIDITIES THROUGH THE END OF THE PERIOD.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 257 AM CDT MON JUL 27 2015

HIGH CONFIDENCE IN THE LONG TERM PATTERN WITH GOOD MODEL AGREEMENT.

IN THE WAKE OF WEDNESDAYS FRONTAL PASSAGE...HIGH PRESSURE WILL BUILD
INTO THE MIDDLE MISSISSIPPI AND LOWER OHIO VALLEYS LATE IN THE WEEK.
IN THE UPPER LEVELS...THE HIGH OVER THE SOUTHERN PLAINS IS FORECAST
TO RETROGRADE BACK INTO THE SOUTHWESTERN STATES. AS HEIGHTS FALL AND
NORTHWEST FLOW DEVELOPS...MILDER AND MUCH DRIER AIR WILL FILTER INTO
THE REGION. IN FACT...HIGHS BOTH THURSDAY AND FRIDAY ARE FORECAST TO
REACH ONLY THE MID TO UPPER 80S. SLOW WARMING IS ANTICIPATED BY THE
WEEKEND AS THE AIR MASS MODIFIES. BUT EVEN BY SUNDAY...HIGHS SHOULD
NOT MOVE MUCH BEYOND THE 90 DEGREE MARK. DEW POINTS IN THE 60S WILL
ALSO MAKE FOR MUCH MORE COMFORTABLE CONDITIONS THROUGH THE PERIOD. A
SMALL CHANCE OF THUNDERSTORMS MAY WORK ITS WAY INTO NORTHERN REACHES
OF THE QUAD STATE REGION BY SUNDAY NIGHT. OTHERWISE...DRY CONDITIONS
ARE ANTICIPATED.

&&

.AVIATION...
ISSUED AT 645 AM CDT MON JUL 27 2015

TSRA AND/OR VCSH POSSIBLE AT ALL SITES THROUGH THE FIRST HALF OF
THE PERIOD WITH A SURFACE TROUGH NEARBY COMBINED WITH PLENTY OF
MOISTURE AND INSTABILITY. BEYOND THAT SKIES WILL BECOME MOSTLY
CLEAR WITH MVFR FOG POSSIBLE AT ALL SITES AFTER 08Z. WINDS WILL
EITHER BE CALM OR LIGHT OUT OF THE SOUTHWEST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY FROM 1 PM TO 9 PM CDT TUESDAY FOR ILZ075-076-
     080>094.

MO...HEAT ADVISORY FROM 1 PM TO 9 PM CDT TUESDAY FOR MOZ076-086-087-
     100-107>112-114.

IN...NONE.
KY...HEAT ADVISORY FROM 1 PM TO 9 PM CDT TUESDAY FOR KYZ001>009.

&&

SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...RJP
Hazardous weather outlook, Jul 27, 3:18 AM CST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
418 AM CDT MON JUL 27 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
418 AM CDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS AFTERNOON FOR MOST
IF NOT ALL OF THE OUTLOOK AREA. LOCALLY HEAVY RAIN...GUSTY WINDS
AND LIGHTNING WILL BE THE PRIMARY HAZARDS.

HEAT INDICES ARE EXPECTED TO TOP OUT THIS AFTERNOON AROUND 105
DEGREES GENERALLY ALONG AND WEST OF A LINE FROM CARBONDALE
ILLINOIS TO PADUCAH TO MAYFIELD KENTUCKY. PLEASE REFER TO THE
SPECIAL WEATHER STATEMENT IN EFFECT FOR ADDITIONAL DETAILS.

FLOODING CONTINUES ON THE MISSISSIPPI...WABASH...AND OHIO RIVERS.
PLEASE REFERENCE THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE AREA FROM
TUESDAY THROUGH WEDNESDAY EVENING. A FEW STORMS COULD BECOME
SEVERE ON WEDNESDAY OVER SOUTHEAST ILLINOIS...SOUTHWEST
INDIANA...AND THE PENNYRILE REGION OF WESTERN KENTUCKY WITH
DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY HAZARDS..OTHERWISE
LOCALLY HEAVY RAIN AND LIGHTNING WILL BE THE PRIMARY HAZARDS.

HEAT INDICES ARE EXPECTED TO TOP OUT IN THE 105 TO 110 DEGREE
RANGE TUESDAY AFTERNOON ALONG AND GENERALLY WEST OF A LINE FROM
FAIRFIELD TO SHAWNEETOWN ILLINOIS TO MURRAY KENTUCKY. PLEASE
REFER TO THE HEAT ADVISORY IN EFFECT FOR ADDITIONAL DETAILS.

FLOODING CONTINUES ON THE MISSISSIPPI...WABASH...AND OHIO RIVERS.
PLEASE REFERENCE THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON WEDNESDAY.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 excessive heat. Local standard time, as filed.

Excessive Heat, Alexander

When
July 27, 12:00 PM CST to July 29, 5:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Excessive Heat, Gallatin

When
July 27, 12:00 PM CST to July 29, 5:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Excessive Heat, Hardin

When
July 27, 12:00 PM CST to July 29, 5:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Excessive Heat, Jackson

When
July 27, 12:00 PM CST to July 29, 5:00 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Excessive Heat, Johnson

When
July 27, 12:00 PM CST to July 29, 5:00 PM CST
Where
Johnson forecast zone
Reported by
ASOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Excessive Heat, Massac

When
July 27, 12:00 PM CST to July 29, 5:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Excessive Heat, Pope

When
July 27, 12:00 PM CST to July 29, 5:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Excessive Heat, Pulaski

When
July 27, 12:00 PM CST to July 29, 5:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Excessive Heat, Saline

When
July 27, 12:00 PM CST to July 29, 5:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Excessive Heat, Union

When
July 27, 12:00 PM CST to July 29, 5:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Excessive Heat, Williamson

When
July 27, 12:00 PM CST to July 29, 5:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Excessive Heat, Edwards

When
July 28, 12:00 PM CST to July 29, 5:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Excessive Heat, Franklin

When
July 28, 12:00 PM CST to July 29, 5:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Excessive Heat, Hamilton

When
July 28, 12:00 PM CST to July 29, 5:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Excessive Heat, Jefferson

When
July 28, 12:00 PM CST to July 29, 5:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Excessive Heat, Perry

When
July 28, 12:00 PM CST to July 29, 5:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Excessive Heat, Wabash

When
July 28, 12:00 PM CST to July 29, 5:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Excessive Heat, Wayne

When
July 28, 12:00 PM CST to July 29, 5:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Excessive Heat, White

When
July 28, 12:00 PM CST to July 29, 5:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590780, 590782, 590785, 590786, 590788, 590789, 590790, 590791, 590792, 590793, 590794, 590796, 590798, 590799, 590801, 590803, 590804, 590806, 590807.